MAUDE Adverse Event Report: SYNTHES TUTTLINGEN ROD/PLATE BENDER

SYNTHES TUTTLINGEN ROD/PLATE BENDER
Catalog Number 03.614.022
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).Manufacturing date: may 28, 2010.Review of the device history record of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All parts of the lot were checked 100% for important features and for function at the final inspection.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reported that during an unknown cervical spine procedure on (b)(6) 2017, while the surgeon was using a synthes rod bender, a piece of the bender broke off.There was reportedly a five minute surgical delay.The procedure was completed with a similar/like product.Concomitant devices reported: unknown synthes rod (part unknown, lot unknown, quantity 1).This is report 1 of 1 for com-(b)(4).
 
Additional Manufacturer Narrative
Product development investigation has been completed.A visual inspection, functional test, and drawing review were performed as part of this investigation.The rod/plate bender in available in the synapse system where it is utilized to contour rods to better fit patient anatomy.It was reported the piece of the bender broke off and after visual inspected it was determined that one of the set screws and one of the rollers fell apart from the device as the instrument shows no sign of being broken/sheared off.Replication of the complaint condition is not applicable as the pieces were not returned/missing and the complaint is confirmed.Relevant drawings for the returned instrument were reviewed (both from the time of manufacture and present revision).Relevant drawings for the returned instrument were reviewed (both from the time of manufacture and present revision).Review of inspection records and certifications, confirm that the components and final product met inspection records.All 32 parts of the lot were checked 100% for important features and for function at the final inspection on 27-may-2010.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The exact cause was unable to be determined; a possible could be the instrument was taken apart for sterilization and not tightened enough causing it to fall apart during the procedure.The set screw is locked in place and is not supposed to be taken apart.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
ROD/PLATE BENDER
Common Device Name
BENDER
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6345991
Report Number9680938-2017-10024
Device Sequence Number861399
Product Code HXW
UDI-Device Identifier10705034714936
UDI-Public(01)10705034714936(10)T946895
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.614.022
Device Lot NumberT946895
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/26/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/21/2017
Supplement Report FDA Received Date03/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1 UNKNOWN SYNTHES ROD